Debris Flow, Northern Oregon Cascades
- When
- September 30, 8:00 AM PST to 5:00 PM PST
- Where
- Northern Oregon Cascades forecast zone
- Reported by
- DEPT OF HIGHWAYS
Heavy rain from afternoon thunderstorms on the White River Glacier on Mt. Hood, aided by what appeared to be a glacial outflow, resulted in heavy runoff on the White River near Oregon Highway 35 between Parkdale and the White River Snow Park.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Heavy rain from afternoon thunderstorms on the White River Glacier on Mt. Hood, aided by what appeared to be a glacial outflow, resulted in heavy runoff on the White River near Oregon Highway 35 between Parkdale and the White River Snow Park. The river came out of its channel, created a new channel, and flowed across the highway. Oregon Department of Transportation crews closed the highway for several days in order to clean debris from the roadway. Heavy rain from thunderstorms also resulted in record daily rainfall amounts at a number of locations in the Portland metropolitan area. Amounts ranged from 1 to 2 inches, with Troutdale airport reporting 2.09 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Sep 30, 7:43 AM PST, 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
843 AM PDT FRI SEP 30 2005
.SYNOPSIS...A SLOW MOVING COLD FRONT OVER NORTHWEST OREGON WILL MOVE
SE INTO SE OREGON BY SAT. A DEEP UPPER LEVEL TROUGH WILL LINGER OVER
THE FORECAST AREA THROUGH THE WEEKEND...THEN A WEAK AREA OF HIGH
PRESSURE IS EXPECTED TO SHIFT ACROSS THE REGION AROUND TUE.
&&
.SHORT TERM...VERY MOIST AIR MASS OVER REGION THIS MORNING...WITH
UPSTREAM MOISTURE PLUME STILL WITH VALUES ESTIMATED BY SATELLITE
AROUND 1.75 INCHES. MODELS INDICATE A SERIES OF WEAK SHORTWAVES
MOVING ACROSS THE BAROCLINIC ZONE OVER THE NEXT 24 HOURS...WITH
SATELLITE SHOWING THE MOST SIGNIFICANT WAVE CURRENTLY OUT PAST 130 W.
THIS WAVE FORECAST TO FINALLY MOVE ACROSS TONIGHT...WHICH SHOULD HEP
THE SURFACE FRONT TO FINALLY PUSH THROUGH. OVERALL THIS LOOKS LIKE A
CONTINUED HIGH POPS THREAT FOR RAIN FOR MOST OF THE FORECAST AREA AT
LEAST THROUGH THIS EVENING...SO WILL UP POPS A LITTLE MORE FOR MUCH
OF THE AREA TODAY AND TONIGHT.
WITH A MOIST AIR MASS UNDER THE LONGWAVE TROUGH...WILL CONTINUE
SHOWERS SAT AND SAT NIGHT. SUN BOTH GFS AND ETA SEEM TO KEY ON THE
SAME SHORTWAVE DROPPING DOWN TO THE BASE OF THE LONGWAVE TROUGH WITH
POPS BACK UP INTO LIKELY CATEGORY. LIKENS
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS SHOW A LITTLE DIFFERENCE IN DETAILS AND TIMING...BUT OVERALL
SEEM TO BE IN DECENT AGREEMENT WITH GENERAL PATTERN IN EXTENDED
PERIOD. LARGE TROUGH LINGERS THROUGH MON NIGHT...AND WILL KEEP IN A
CHANCE FOR SHOWERS THEN. TIMING DIFFERENCES EXIST...BUT TUE AND TUE
NIGHT REGION APPEARS TO BE BETWEEN SYSTEMS...SO WILL REDUCE POPS
THEN. MODELS MOVE THE NEXT SYSTEM WILL MOVE THROUGH THE REGION WED
AND THU...GIVING US INCREASING CHANCES FOR RAIN WED THROUGH THU.
&&
.AVIATION...A FRONTAL BOUNDARY WILL HANG ACROSS THE REGION TODAY
WITH SCATTERED SHOWERS. MVFR VIS AND CIGS WITHING THESE
SHOWERS...AND MAINLY VFR CONDITIONS IN RAIN FREE AREAS. SOME
IMPROVEMENT IN CONDITIONS EXPECTED THIS EVENING AS SHOWERS BECOME
LESS NUMEROUS.
&&
.PRELIMINARY POINT POPS
AST +7546 PDX 98546 SLE 98546 EUG 88546
&&
.PQR WATCHES/WARNING/ADVISORIES
.WA/OR...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THROUGH TONIGHT CAPE
SHOALWATER TO FLORENCE TODAY AND TONIGHT.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
THIS AFTERNOON.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 545 AM PDT FRI SEP 30 2005 ORZ001>013-WAZ019>023-039-040-011245- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 545 AM PDT FRI SEP 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 debris flow, 1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478849, 5478850.